MAUDE Adverse Event Report: PENUMBRA, INC. POD5; HCG, KRD

PENUMBRA, INC. POD5; HCG, KRD
Catalog Number RBYPOD5
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/01/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The pod5 was kinked approximately 35.0, 45.0, and 47.0 cm from the proximal end of the pusher assembly.The embolization coil was intact with the pusher assembly.There was blood clotted onto the embolization coil preventing the coil from advancing out of the introducer sheath.Evaluation of the returned pod5 revealed significant thrombus coagulated on the embolization coil.When the coagulated portion of the embolization coil was retracted into the introducer sheath, resistance was experienced and it was unable to be advanced out.This thrombus may have contributed to the difficulty manipulating the coil during coil placement.Evaluation of the returned pod4 revealed fulcrum of the distal detachment tip (ddt) was bent and the proximal constraint sphere had been pushed out of the ddt.This damage contributed to difficulty advancing the embolization coil out of its introducer sheath during functional testing and likely contributed to the difficulty advancing the embolization coil during the procedure.The root cause of this damage could not be determined.Further evaluation revealed kinks on both pusher assemblies.These kinks were likely a result of forcefully advancing the coil against resistance.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2017-01917.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using a pod4 and a pod5.During the procedure, while attempting to advance a pod4 and a pod5 through a non-penumbra microcatheter, the physician experienced resistance and subsequently, the pod4 and pod5 would not advance out of the distal end of the microcatheter; therefore, they were removed.The procedure was completed using ruby coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #01 mfr report: 1.Device manufacture date.This report is associated with mfr report number: 3005168196-2017-01917.

Brand Name
POD5
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6996718
Report Number3005168196-2017-01916
Device Sequence Number19083992
Product Code HCG
UDI-Device Identifier00814548013787
UDI-Public00814548013787
Combination Product (Y/N)Y
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
K141134
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/05/2017
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date10/02/2024
Device Catalogue NumberRBYPOD5
Device Lot NumberF71913
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/11/2017
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 10/05/2017
Supplement Date Received by Manufacturer01/14/2005
Initial Report FDA Received Date11/02/2017
Supplement Report FDA Received Date02/08/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age38 YR
Patient Weight86
Date Report Sent to FDA01/01/2005